Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 21, NWS Houston/Galveston, TX

March 23, 2025Brazos County, Madison County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 23, 2025, 11:30 PM CDT for Brazos County, Madison County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2025, 11:30 PM CDT (04:30 UTC)
Expired
Mar 24, 2025, 12:00 AM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brazos County, TX, Madison County, TX

The radar

The Ft Hood radar (KGRK), 132 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 5:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2025-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2025-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS54 KHGX 240430
SVRHGX
TXC041-313-240500-
/O.NEW.KHGX.SV.W.0021.250324T0430Z-250324T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1130 PM CDT Sun Mar 23 2025

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brazos County in southeastern Texas...
  Madison County in southeastern Texas...

* Until midnight CDT.

* At 1129 PM CDT, a severe thunderstorm was located near
  Madisonville, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madisonville, Benchley, North Zulch, and Normangee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3093 9578 3089 9584 3083 9617 3074 9647
      3092 9634 3109 9598 3109 9583
TIME...MOT...LOC 0429Z 333DEG 32KT 3097 9600 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Self

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:35 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 23, 6:35 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 PM CDT Sun Mar 23 2025

...New AVIATION...

.SYNOPSIS...
Issued at 328 PM CDT Sun Mar 23 2025

This new week looks to be bracketed by a couple opportunities for
showers and storms. The first will come from the northwest on an
incoming front, then at the end of the week, Thursday into Friday,
a slug of rain looks to move in from the southwest. Here are some
of the high notes of today's forecast:

- Confidence is growing in a broken line of showers and
  thunderstorms moving into the area tonight after 10 PM. Though
  this line will be gradually weakening, there is a slight risk of
  severe weather (threat level 2 of 5) north of
  Brenham/Huntsville/Onalaska, and a marginal risk of severe
  weather (threat level 1 of 5) south of there to roughly the
  northern border of Harris County. Large hail is the primary
  hazard of concern, and damaging wind gusts are a secondary
  hazard.

- Expect little to no cooler air behind the front, and highs for
  most of the area on Tuesday and Wednesday look to rise up into
  the upper 80s, while some isolated hot spots look to snag a 90
  degree high.

- The next episode of showers and storms comes Thursday into
  Friday. Locally heavy rain appears to be possible with this
  batch of rain, and there is a marginal risk of excessive rain
  (threat level 1 of 4) focused on the overnight hours of Thursday
  into early Friday morning.

&&

.SHORT TERM...
(This evening through Monday Night)
Issued at 328 PM CDT Sun Mar 23 2025

Cloud bases are finally rising, and some cracks in the morning
overcast are beginning to let some more sun in, allowing
temperatures to begin to creep just over 80 degrees across
Southeast Texas this afternoon. At the coast, high moisture and
subtly rising air off the Gulf is fueling a number of quick-
moving, light showers, including right here at the office in
League City!

What we have not seen is a more significant breaking of the cap in
place over the area, keeping afternoon activity under wraps
outside of those coastal streamers. This is not really a
surprise; though we'd advertised an outside chance at an isolated
shower or even a thunderstorm this afternoon, the better odds have
been, and now increasingly appear to be on a line of storms
developing along an incoming front.

Yesterday, I noted that the deterministic HRRR was dead along
this front as it moved through Southeast Texas, with virtually no
rain, much less any storms. Yet at the same time, ensemble
environmental data suggested that the cap was strong but beatable,
and a broken line of storms with a lower-end, conditional severe
threat up near the northern border of our forecast area. Well, lo
and behold, HRRR runs have begun to indicate more activity along
the front as it enters our area, and it is beginning to more
resemble the conceptual model we had yesterday! Indeed, if
anything, the cap looks to erode even more than expected well
inland, and we could have a decently stout line on our doorstop
just before midnight.

In keeping with this, the most recent SPC update to their Day 1
severe outlook extends a narrow corridor of the slight risk right
along our northern border. Places like Caldwell, Bryan/College
Station, Madisonville, and Crockett are in this strip. Places like
Brenham, Huntsville, Livingston, and Conroe are in a marginal risk
area just south of it. While the situation does increase
confidence in this smattering of storms, we do also see the trend
continuing of the cap holding stronger closer to the coast. So
expect this line to be weakening through the overnight hours, and
by the time if pushes into the Houston metro after midnight, it
will be fizzling out.

The front looks to reach the coast a little after dawn, and may
not make it much farther than that before it stalls and washes
out. Onshore flow than begins to re-establish itself, and by late
Monday evening, we're expecting to be back to southeasterly winds
across Southeast Texas. With only 7-24 hours without onshore
winds, it should be no surprise that the northernmost reaches of
our area are the only ones to see dewpoints fall below 60 degrees,
and even they'll be back into the 60s Tuesday morning. As a
result, there will be no real cooling off behind the front. Near
the coast, there just simply won't be any cooling off at all, with
Monday night lows ranging from the mid 50s up north to the
middle/upper 60s at the Gulf. This sets us up for a very warm
day Tuesday when full sun comes back, and highs in the upper 80s
for all but a narrow strip along the coast.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 328 PM CDT Sun Mar 23 2025

The synoptic pattern, with high pressure to our E/SE, will favor a
warm but otherwise inactive start to the extended period. Steady
onshore flow should provide us with a warm and humid day on Tuesday,
with diminishing cloud cover contributing to highs in the upper 80s
for most inland locations and the lower 80s closer to the coast. Dew
points will prove for sticky conditions, but won't quite be high
enough yet to produce elevated heat index values that would be a
cause for significant heat risk concern. Still, this will be one of
the warmest days so far this year and with this being the beginning
of the warmer season for SE TX it may be worth taking some heat
precautions if spending time outdoors in the afternoon. Another warm
and humid day is expected on Wednesday as highs reach the mid 80s,
but increasing low-level cloud cover will prevent temperatures from
reaching as high as seen on Tuesday. Look for overnight lows to sit
in the 60s through Wednesday night.

Our next chance at significant rainfall will begin to develop on
Thursday as an amplified midlevel trough swings into the Four
Corners region. With deep moisture in place across the area (PW of
around 1.5 in), the approaching trough should provide ample lift to
initiate widespread showers and storms across the area that will
prevail overnight on Thursday and throughout the day on Friday.
Latest global models have indicated a broad swath of moderate
rainfall impacting the area, with total rainfall amounts through
Friday of around 2 inches. WPC maintains a marginal risk of
excessive rainfall, which will be mitigated by relatively dry soils
in place. However, with little indication as to how the mesoscale
setup of the event will play out, some locally higher amounts cannot
be ruled out. Rainfall should taper off on Saturday as the trough
ejects eastward, with warm and humid conditions returning to the
forecast.

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 627 PM CDT Sun Mar 23 2025

The main focus tonight will be the returning of low ceilings and
increasing chances of showers and storms ahead/along of an
approaching FROPA. Light off/on showers can be expected early this
evening before a broken line of storms moves in. Continued with
TEMPO and PROB30 at most terminals; however, confidence in timing
and occurrence is still moderate due to model inconsistencies. As
of now, the best window for TSRA will be between 03-06Z across our
northern terminals and 05-09Z across our southern/coastal
terminals, including IAH. IFR to LIFR conditions due to low clouds
and fog can be expected after the front, slowly improving to MVFR
after 12-15Z and VFR by the afternoon. Winds will generally
remain from the SSE to SSW ahead of the front, transitioning to
the NNE and/or light and variable after the frontal passage.

JM

&&

.MARINE...
Issued at 328 PM CDT Sun Mar 23 2025

Steady onshore flow, along with the potential for light showers,
will prevail overnight ahead of an approaching cold front overnight.
Some patchy fog may also be possible overnight as the boundary
approaches. As the front reaches the coast early Monday morning,
scattered showers and storms will accompany its passage along with a
brief shift to easterly winds. Onshore flow returns by late Monday,
with wind speeds approaching caution/potentially advisory thresholds
on Thursday as out next storm system moves into the area. Widespread
rainfall is expected between from Thursday and through Friday, with
wave heights reaching 5-7 feet offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  60  83  62  88 /  60   0   0   0
Houston (IAH)			  66  83  63  88 /  40  10   0   0
Galveston (GLS)			  65  74  64  79 /  30  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 10 PM CDT this evening
     for GMZ330-335.

&&

SHORT TERM...Luchs
LONG TERM....Cady
AVIATION...JM
MARINE...Cady

In the hours before

Special weather statement, Mar 23, 7:13 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
713 PM CDT Sun Mar 23 2025

TXZ163-164-240100-
Houston TX-Trinity TX-
713 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRINITY AND EAST
CENTRAL HOUSTON COUNTIES THROUGH 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Apple Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Apple Springs and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Texas.

&&

LAT...LON 3141 9498 3140 9498 3138 9495 3135 9496
      3134 9496 3134 9491 3133 9490 3130 9489
      3128 9488 3126 9490 3125 9487 3123 9486
      3121 9486 3118 9485 3116 9514 3125 9522
      3142 9499
TIME...MOT...LOC 0012Z 246DEG 15KT 3123 9512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:13 PM CDTSpecial Weather StatementHGXTrinity47 min
Mar 23, 10:53 PM CDTSevere Thunderstorm WarningHGXBrazos, Madison37 min
Mar 24, 12:14 AM CDTSpecial Weather StatementHGXBrazos, Grimes, Madison, Walker31 min
Mar 24, 12:22 AM CDTSpecial Weather StatementHGXColorado23 min
Mar 24, 12:41 AM CDTSpecial Weather StatementHGXAustin, Colorado, Jackson, Wharton49 min
Mar 24, 12:44 AM CDTSpecial Weather StatementHGXGrimes, Walker46 min
Mar 24, 1:02 AM CDTSpecial Marine WarningHGX118 min
Mar 24, 1:21 AM CDTSpecial Weather StatementHGXMontgomery, San Jacinto39 min
Mar 24, 1:27 AM CDTSpecial Weather StatementHGXFort Bend, Matagorda48 min
Mar 24, 1:43 AM CDTSpecial Weather StatementHGXMontgomery17 min
Mar 24, 1:55 AM CDTSpecial Marine WarningHGX65 min
Mar 24, 2:21 AM CDTSpecial Weather StatementHGXHarris, Liberty, Montgomery39 min
Mar 24, 2:22 AM CDTSpecial Weather StatementHGXBrazoria, Fort Bend, Harris53 min
Mar 24, 2:41 AM CDTSpecial Weather StatementHGXChambers34 min
Mar 24, 2:48 AM CDTSpecial Weather StatementHGXGalveston57 min
Mar 24, 2:50 AM CDTSpecial Weather StatementHGXChambers, Galveston, Harris55 min
Mar 24, 2:51 AM CDTSpecial Marine WarningHGX103 min
Mar 24, 3:05 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris25 min
Mar 24, 3:29 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston31 min
Mar 24, 3:33 AM CDTSevere Thunderstorm WarningHGXChambers, Galveston27 min
Mar 24, 3:49 AM CDTSpecial Weather StatementHGXChambers26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.